Idaho, 2016

Wildfire in Idaho, September 1 to 12, 2016

September 1 to 12, 2016 · NWS OTX · 1 event in 1 county or zone

The Nugget Fire was a lightning caused fire in the denser forested of the Central Panhandle Mountains of North Idaho just to the east of Avery, Idaho. 7 acres and was extinguished on September 12th.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OTX wrote it up.

The Nugget Fire was a lightning caused fire in the denser forested of the Central Panhandle Mountains of North Idaho just to the east of Avery, Idaho. It was a small fire only having grown to 2.7 acres and was extinguished on September 12th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Spokane, WA wrote its last area forecast discussion before the first event at Aug 31, 10:18 PM PST, 1 hour 42 minutes earlier.

Area forecast discussion, Aug 31, 10:18 PM PST, 1 hour 42 minutes before
Area Forecast Discussion
National Weather Service Spokane WA
1118 PM PDT Wed Aug 31 2016

.SYNOPSIS...
Our summer weather will come to an end as a chilly low pressure
system arrives Thursday and Friday. Widespread rain is expected
over north Idaho and northeast Washington Friday. The Labor Day
weekend will be cooler than average with scattered afternoon
showers over the mountains.

&&

.DISCUSSION...
Evening update: A shortwave is interacting with some midlevel
instability and bringing a threat for showers and isolated
thunderstorms across the Idaho Panhandle tonight. As of
945PM...one cluster of showers was moving through the Camas
Prairie and will bring a brief threat for isolated lightning
strikes and wind gusts up to 30 mph. Models are in general
agreement that the shortwave driving these will take a slight turn
to the north and track through N Idaho keeping a threat for
elevated convection for the next 6-8 hours.

Meanwhile a cold front was focusing showers and a few storms just
west of the Cascade Crest but as this activity reached the crest,
it fell apart rather quickly. There is new activity starting to
blossom at this hour so main changes were to delay the threat east
of the crest prior to 08z. The upper-level cold pool has moved
into Wrn WA and this will help to destabilize the air mass so see
no reason to remove the inherited pops. Temperatures have also
been warmed for tonight with the presence of cloud cover from the
aforementioned features.  sb

&&

.AVIATION...
06Z TAFS: Moist southwest flow aloft ahead of an approaching
trough will bring a weak mid level disturbances through the
eastern TAF sites tonight with mid level cloud decks. Isolated
lightning strikes will be possible across the Idaho Panhandle. The
main trough will approach the region on Thursday with thickening
high clouds and precipitation beginning near the Cascade crest by
00Z Friday then spread to the eastern terminals around 06z. VFR
conditons are expected at all TAF sites through 00Z Friday. /sb

&&

.PRELIMINARY POINT TEMPS/POPS...
Spokane        56  74  51  64  47  67 /  10  10  70  70  60  20
Coeur d'Alene  55  74  50  62  46  65 /  10  10  70  80  60  20
Pullman        53  74  48  64  44  66 /  10  10  60  60  40  10
Lewiston       59  80  55  72  52  74 /  10  10  60  60  30  10
Colville       54  73  47  62  44  70 /  10  10  70  80  60  40
Sandpoint      53  74  47  58  45  64 /  20  10  70  90  70  40
Kellogg        52  73  46  58  45  64 /  20  10  70  90  70  30
Moses Lake     58  76  51  70  46  74 /   0  10  40  40  20  10
Wenatchee      59  72  54  69  51  72 /  10  10  60  40  20  10
Omak           57  75  51  68  46  72 /  10  20  60  60  30  20

&&

.OTX WATCHES/WARNINGS/ADVISORIES...
ID...None.
WA...None.
&&
Hazardous weather outlook, Aug 31, 2:39 AM PST, 21 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPOKANE WA
339 AM PDT WED AUG 31 2016

IDZ002>004-026-027-WAZ031>036-041>044-011045-
COEUR D'ALENE AREA-IDAHO PALOUSE-CENTRAL PANHANDLE MOUNTAINS-
LEWISTON AREA-LEWIS AND SOUTHERN NEZ PERCE COUNTIES-
NORTHEAST BLUE MOUNTAINS-LOWER GARFIELD AND ASOTIN COUNTIES-
WASHINGTON PALOUSE-MOSES LAKE AREA-UPPER COLUMBIA BASIN-
SPOKANE AREA-WENATCHEE AREA-EAST SLOPES NORTHERN CASCADES-
OKANOGAN VALLEY-WATERVILLE PLATEAU-
339 AM PDT WED AUG 31 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH IDAHO...
NORTH CENTRAL IDAHO...CENTRAL WASHINGTON...EAST CENTRAL
WASHINGTON...NORTH CENTRAL WASHINGTON...NORTHEAST WASHINGTON AND
SOUTHEAST WASHINGTON.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

IDZ001-WAZ037-038-011045-
NORTHERN PANHANDLE-NORTHEAST MOUNTAINS-OKANOGAN HIGHLANDS-
339 AM PDT WED AUG 31 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH IDAHO...
NORTH CENTRAL WASHINGTON AND NORTHEAST WASHINGTON.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THERE IS THE POTENTIAL FOR SOME RATHER CHILLY TEMPERATURES TO
ARRIVE FOR THE HOLIDAY WEEKEND...ESPECIALLY IN THE OVERNIGHT TO
EARLY MORNING HOURS.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 wildfire. Local standard time, as filed.

Wildfire, Central Panhandle Mountains

When
September 1, 12:00 AM PST to September 12, 12:00 AM PST
Where
Central Panhandle Mountains forecast zone
Reported by
Other Federal Agency
Coordinates
47.265, -116.491 (the zone’s center; the record gives no point)

The Nugget Fire was a lightning caused fire in the denser forested of the Central Panhandle Mountains of North Idaho just to the east of Avery, Idaho. It was a small fire only having grown to 2.7 acres and was extinguished on September 12th.

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Idaho in 2016Every state in 2016This day in weather historyWarnings in Idaho, September 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 654893.